Question

I started my new regimen about 2 months ago with isentress, intellence, druranvir with booster retonivir. I also take acyclovir twic daily and have an excellent suppresion of genital herpes for over a decade. When I started my new regimen, my cd4 count was 114 and VL 5000. Three weeks into the therapy and the VL below 48 copies and the cd count didn't change, which starteled me alot. But the next check up after 6 weeks, VL blow 48, CD 202. Three weeks after that I had a cortizone injection into my rt. shoulder to control pain. Three weeks after the cortizone injection my labs were due again, which makes it total of six weeks. During this time I had also been enormous stress. So I had proceed to have my labs done because its been six weeks, results, VL below 48 copies, CD 105. when I saw these results I was happy about the Viral load but drop of 100 T-cell compare to last labs, six weeks prior, blew me away. What do you think could have caused the drop in T-cell while I am fully undetectable. Is the cortizone shot or stress or a computer glitch? Please help me I am very concerned and having alot of anxiety. Please advise. Thanks a million,you guys are life savers.

Answer

Thanks for your post.

I am glad to hear that your viral load has remained suppressed. That is most important.

You have really hit the 2 likley causes on the head.

  1. Most likely this is just normal fluctuation in CD4 counts which can take time to increase, especially if starting out on the low side. The CD4% should be stable or increasing despite the shift in total CD4 count.

  2. A very real possibility is an interaction between the steroid injection and the ritonavir (Norvir) used to "boost" the darunavir. This has been reported (AIDS Research and Therapy 2009, 6:10), and I have recently seen 2 cases. The ritonavir blocks metabolism (break-down) of the injected steroid (cortisone), so that even if a very small amount gets into the blood it can have its effects greatly increased and can persist for weeks. One of the effects of high blood levels of steroids is to lower the CD4 counts. Please discuss this possibility with your doctor as soon as possible as high corticosteroid levels can have other serious effects on the body.

Best, Joe